Publication
Title
Applications of the generalized law of Benford to informetric data
Author
Abstract
In a previous work (Egghe, 2011), the first author showed that Benford's law (describing the logarithmic distribution of the numbers 1, 2, ... , 9 as first digits of data in decimal form) is related to the classical law of Zipf with exponent 1. The work of Campanario and Coslado (2011), however, shows that Benford's law does not always fit practical data in a statistical sense. In this article, we use a generalization of Benford's law related to the general law of Zipf with exponent beta?>?0. Using data from Campanario and Coslado, we apply nonlinear least squares to determine the optimal beta and show that this generalized law of Benford fits the data better than the classical law of Benford.
Language
English
Source (journal)
Journal of the American Society for Information Science and Technology. - Washington, D.C., 2001 - 2013
Publication
Washington, D.C. : 2012
ISSN
1532-2882 [print]
1532-2890 [online]
Volume/pages
63:8(2012), p. 1662-1665
ISI
000306758600013
Full text (Publisher's DOI)
Full text (publisher's version - intranet only)
UAntwerpen
Faculty/Department
Research group
Publication type
Subject
Affiliation
Publications with a UAntwerp address
External links
Web of Science
Record
Identification
Creation 02.07.2012
Last edited 13.11.2017
To cite this reference